×

zbMATH — the first resource for mathematics

Relaxation of convex functionals: the gap problem. (English) Zbl 1025.49012
The paper paper deals with integral representation properties of relaxed functionals of integral energies, and with the corresponding Lavrentiev phenomenon.
Let \(\Omega\) be a bounded domain in \({\mathbb R}^N\), let \(f\colon\Omega\times{\mathbb R}^{d\times N}\to[0,+\infty[\) be Carathéodory, satisfy the following growth conditions \[ z ^\alpha\leq f(x,z)\leq C(1+ z ^\beta)\text{ for all }z\in{\mathbb R}^{d\times N},\;{\mathcal L}^N\hbox{-a.e. }x\in\Omega \] for some \(C>0\) and \(1<\alpha\leq\beta<{N\alpha\over N-1}\), and let \(f\) be convex in the \(z\) variable for \({\mathcal L}^N\)-a.e. \(x\in\Omega\). For every open subset \(A\) of \(\Omega\) and \(u\in L^1(A;{\mathbb R}^d)\) let \[ {\mathcal F}(u,A)=\inf\left\{\liminf_{n\to+\infty}\int_A f(x,\nabla u(x))dx : \{u_n\}\subseteq W^{1,\beta}_{\text{loc}}(A;{\mathbb R}^d),\;u_n\to u\text{ in }L^1(A;{\mathbb R}^d)\right\}. \] In the paper it is first proved that if \(A\) is an open subset of \(\Omega\), and if \(u\in L^1(A;{\mathbb R}^d)\) satisfies \({\mathcal F}(u,A)<+\infty\), then \(u\in W^{1,\alpha}(A;{\mathbb R}^d)\) and for every open subset \(B\) of \(A\) \[ {\mathcal F}(u,A)=\int_B f(x,\nabla u(x))dx+\mu_s(u,B), \] where \(\mu_s(u,\cdot)\) is a nonnegative Radon measure singular with respect to \({\mathcal L}^N\).
Then, some conditions ensuring that \(\mu_s(u,\cdot)=0\), i.e., that no Lavrentiev phenomenon occurs, are proposed.
Finally, an example is discussed showing that, if \(f(x,\cdot)\) is no more convex but only quasiconvex for \({\mathcal L}^N\)-a.e. \(x\in\Omega\) and \(\alpha<\beta\), then the above representation result can be no more true.

MSC:
49J45 Methods involving semicontinuity and convergence; relaxation
74B20 Nonlinear elasticity
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] Acerbi, E.; Maso, G.Dal, New lower semicontinuity results for polyconvex integrals, Cal. var., 2, 329-337, (1994) · Zbl 0810.49014
[2] Acerbi, E.; Fusco, N., Semicontinuity problems in the calculus of variations, Arch. rational mech. anal., 86, 125-145, (1984) · Zbl 0565.49010
[3] Ball, J., Convexity conditions and existence theorems in nonlinear elasticity, Arch. rational mech. anal., 63, 337-403, (1977) · Zbl 0368.73040
[4] Ball, J.M.; Murat, F., W1,p quasiconvexity and variational problems for multiple integrals, J. funct. anal., 58, 225-253, (1984) · Zbl 0549.46019
[5] G. Bouchitté, I. Fonseca, G. Leoni, L. Mascarenhas, A global method for relaxation in W1,p and in SBVp, To appear in Arch. Rational Mech. Anal
[6] Bouchitté, G.; Fonseca, I.; Malý, J., The effective bulk energy of the relaxed energy of multiple integrals below the growth exponent, Proc. roy. soc. Edinburgh sect. A, 128, 463-479, (1998) · Zbl 0907.49008
[7] Bouchitté, G.; Fonseca, I.; Mascarenhas, L., A global method for relaxation, Arch. rational mech. anal., 144, 1-46, (1998)
[8] Carbone, L.; De Arcangelis, R., Further results on γ-convergence and lower semicontinuity of integral functionals depending on vector-valued functions, Ricerche mat., 39, 99-129, (1990) · Zbl 0735.49008
[9] Celada, P.; Dal Maso, G., Further remarks on the lower semicontinuity of polyconvex integrals, Ann. inst. Henri Poincaré anal. non linéaire, 11, 661-691, (1994) · Zbl 0833.49013
[10] Dacorogna, B., Direct methods in the calculus of variations, Applied math. sciences, 78, (1989), Springer-Verlag
[11] Dacorogna, B.; Marcellini, P., Semicontinuité pour des intégrandes polyconvexes sans continuité des determinants, C. R. acad. sci. Paris Sér. I math., 311, 393-396, (1990) · Zbl 0723.49007
[12] Dal Maso, G.; Sbordone, C., Weak lower semicontinuity of polyconvex integrals: a borderline case, Math. Z., 218, 603-609, (1995) · Zbl 0822.49010
[13] Evans, L.C.; Gariepy, R.F., Measure theory and fine properties of functions, (1992), CRC Press Boca Raton · Zbl 0626.49007
[14] Fan, X.; Zhao, D., A class of De Giorgi type and Hölder continuity, Nonlinear anal. TMA, 36 (A), 295-318, (1999) · Zbl 0927.46022
[15] Fonseca, I.; Malý, J., Relaxation of multiple integrals below the growth exponent, Ann. inst. H. Poincaré anal. non linéaire, 14, 309-338, (1997) · Zbl 0868.49011
[16] Fonseca, I.; Marcellini, P., Relaxation of multiple integrals in subcritical Sobolev spaces, J. geom. anal., 7, 57-81, (1997) · Zbl 0915.49011
[17] Fusco, N.; Hutchinson, J.E., A direct proof for lower semicontinuity of polyconvex functionals, Manuscripta math., 85, 35-50, (1995) · Zbl 0874.49015
[18] Gangbo, W., On the weak lower semicontinuity of energies with polyconvex integrands, J. math. pures appl., 73, 455-469, (1994) · Zbl 0829.49011
[19] Ioffe, A.D., On lower semicontinuity of integral functionals I, SIAM J. control optim., 15, 521-538, (1977) · Zbl 0361.46037
[20] James, R.D.; Spector, S.J., The formation of filamentary voids in solids, J. mech. phys. solids, 39, 783-813, (1991) · Zbl 0761.73020
[21] James, R.D.; Spector, S.J., The formation of filamentary voids in solids, Proc. roy. soc. Edinburgh sect. A, 123, 681-691, (1993)
[22] J. Malý, Weak lower semicontinuity of polyconvex and quasiconvex integrals, Preprint, Vortragsreihe, Bonn, 1993
[23] Malý, J., Lower semicontinuity of quasiconvex integrals, Manuscripta math., 85, 419-428, (1994) · Zbl 0862.49017
[24] Marcellini, P., Approximation of quasiconvex functions, and lower semicontinuity of multiple integrals, Manuscripta math., 51, 1-28, (1985) · Zbl 0573.49010
[25] Marcellini, P., On the definition and the lower semicontinuity of certain quasiconvex integrals, Ann. inst. H. Poincaré anal. non linéaire, 3, 391-409, (1986) · Zbl 0609.49009
[26] Morrey, C.B., Multiple integrals in the calculus of variations, (1966), Springer Berlin · Zbl 0142.38701
[27] Müller, S.; Spector, S.J., An existence theory for nonlinear elasticity that allows for cavitation, Arch. rational mech. anal., 131, 1-66, (1995) · Zbl 0836.73025
[28] Sivaloganathan, J., On cavitation and degenerate cavitation under internal hydrostatic pressure, Roy. soc. London proc. ser. A math. phys. eng. sci., 455, 3645-3664, (1999) · Zbl 0949.74009
[29] Zhikov, V.V., On Lavrentiev’s phenomenon, Russian J. math. phys., 3, 249-269, (1995) · Zbl 0910.49020
[30] Zhikov, V.V., On some variational problems, Russian J. math. phys., 5, 105-116, (1997) · Zbl 0917.49006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.